Kentucky, 2015

Damaging Winds in Kentucky, July 20, 2015

July 20, 2015 · NWS PAH · 3 events in 2 counties and zones

Clusters of thunderstorms with torrential rain and isolated damaging winds moved east-southeast across western Kentucky. The storms were focused along a stationary outflow boundary extending from southern Missouri into the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms with torrential rain and isolated damaging winds moved east-southeast across western Kentucky. The storms were focused along a stationary outflow boundary extending from southern Missouri into the Tennessee Valley. The storms were enhanced by an upper-level disturbance that tracked east-southeast from the St. Louis area to southwest Indiana. Precipitable water values were around two inches. Heating of the very moist air mass resulted in strong instability, with mixed-layer capes over 2500 j/kg in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:35 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 5:35 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT MON JUL 20 2015

.UPDATE...
ISSUED AT 635 PM CDT MON JUL 20 2015

UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM CDT MON JUL 20 2015

ABOVE AVERAGE CONFIDENCE IN THE SHORT TERM AS MODELS COMING INTO
SOMEWHAT BETTER AGREEMENT.

THIS AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO FILL IN
ACROSS THE AREA DUE TO THE PRESENCE OF A QUASI-STATIONARY FRONTAL
BOUNDARY BISECTING OUR CWA FROM W-E...A VERY UNSTABLE AIRMASS IN
PLACE...AND WEAK RIPPLES OF UPPER LEVEL ENERGY PASSING OVERHEAD.
WITH SO MUCH INSTABILITY AND INCREASING WIND SHEAR...THERE IS A
SLIGHT CHANCE FOR A FEW STORMS BECOMING SEVERE...WITH DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND DEADLY LIGHTNING BEING THE
PRIMARY THREATS.

A COLD FRONT DIVING SOUTHEAST OUT OF THE PLAINS WILL PUSH THE
AFOREMENTIONED BOUNDARY ACROSS THE REMAINDER OF OUR REGION THIS
EVENING. AS RESULT... PRECIPITATION CHANCES INCREASE THIS EVENING
INTO THE EARLY OVERNIGHT HOURS. BEYOND THAT PRECIPITATION SHOULD
DIMINISH FROM NORTH TO SOUTH AND BY FIRST THING TUESDAY MORNING
PRECIPITATION SHOULD BE LIMITED TO THE SOUTHERN HALF OF THE AREA.

THE WESTERN PORTION OF THE SECOND FRONT IF FORECAST TO HANG UP JUST
SOUTH AND WEST OF OUR CWA TUESDAY. ZONAL FLOW ALOFT COMBINED WITH
DEEP MOISTURE POOLED ALONG AND SOUTH OF THE BOUNDARY WILL SET UP AN
OVERRUNNING SCENARIO WHICH WILL SPREAD PRECIPITATION SLOWLY
NORTHEAST ACROSS OUR CWA FROM TUESDAY AFTERNOON THROUGH THE END OF
THE PERIOD.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 301 PM CDT MON JUL 20 2015

MID LEVEL SHRTWV ENERGY IN THE SLIGHTLY CYCLONIC NRN STREAM FLOW
JUST TO THE NORTH OF A DEEP SOUTH RIDGE IS PROGGED TO BE IN THE
VICINITY OF THE PAH FORECAST AREA AT THE BEGINNING OF THE EXTENDED
FORECAST PERIOD. THIS...COMBINED WITH A SFC FRONTAL BOUNDARY IN OR
NEAR SWRN PARTS OF OUR REGION...WILL PROBABLY TAP ENOUGH MOISTURE
AND INSTABILITY FOR SCATTERED SHOWER AND TSTM DEVELOPMENT DURING THE
HEATING OF THE DAY THU...MAINLY IN THE SWRN HALF OF THE REGION. POPS
DIMINISH THROUGH FRI NIGHT AS ANTI-CYCLONIC MID LEVEL FLOW
BEGINS TO TAKE OVER.

A MORE MERIDIONAL TYPE SHRTWV IS SHOWN BY THE MED RANGE MODELS TO
IMPINGE ON THE EXPANDING SRN CONUS RIDGE BY SAT. THIS COULD RESULT
IN ISOLATED SHOWER AND TSTM ACTIVITY IN PARTS OF THE REGION...
DESPITE SUBSIDENCE FROM THE RIDGE. THE LINGERING FRONTAL BOUNDARY
WEST OF THE MS RIVER MAY ENHANCE SOME CONVECTION. DRIER AIR SHOULD
TEND TO MOVE INTO OUR REGION FROM THE NW BY SAT NIGHT AND INTO
SUNDAY. THERE IS UNCERTAINTY AS TO WHETHER ADDITIONAL NRN STREAM
SHRTWV ENERGY SUN NIGHT WILL BE ENOUGH TO GENERATE SCATTERED
CONVECTION AGAIN IN OUR REGION. FOR NOW THERE ARE SOME POPS FOR IT
IN THE FORECAST...SUBJECT TO CHANGE. FOR EXAMPLE...THE 12Z ECMWF HAS
TRENDED DRIER.

EXPECT A WARM-UP BACK INTO THE 90S FROM THE LATTER HALF OF THE
WEEKEND ON...AS HEIGHTS RISE. HUMIDITY WILL CONTINUE TO BE ON THE
RATHER HIGH SIDE.

&&

.AVIATION...
ISSUED AT 635 PM CDT MON JUL 20 2015

SCATTERED SHOWERS AND TSTMS AHEAD OF A COLD FRONT HAVE DEVELOPED...
AND WILL MOVE EWD ACROSS THE PAH FORECAST AREA MOSTLY DURING THE
EVENING HOURS. VSBYS WILL PROBABLY GO IFR IN HEAVIER CONVECTION...
WITH MVFR CIGS LIKELY. SOME STORMS MAY RESULT IN GUSTY WINDS...AND
MAY BE SEVERE. IN THE WAKE OF THE CONVECTIVE SYSTEM...INCREASINGLY
NWRLY WINDS...GENERALLY BELOW 10 KTS...SHOULD PREVAIL BEHIND THE
FRONT LATER TONIGHT AND TUE. SOME MVFR/IFR FOG IS POSSIBLE AT ALL
TAF SITES LATE IN THE NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...DB
Hazardous weather outlook, Jul 20, 2:09 PM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT MON JUL 20 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON....THEN BECOME MORE
NUMEROUS THROUGHOUT THE REGION TONIGHT...AS A COLD FRONT ENTERS
THE AREA. A FEW OF THE STORMS THIS AFTERNOON COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER CONCERN TONIGHT. LOCALLY HEAVY RAIN
AND LIGHTNING WILL ALSO BE CONCERNS THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES ARE EXPECTED TO WARM TO AROUND 105 DEGREES THIS
AFTERNOON OVER FAR SOUTHEAST MISSOURI.

FLOODING WILL CONTINUE ALONG THE WABASH...OHIO AND MISSISSIPPI
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE
AREA FROM TUESDAY THROUGH SUNDAY. THE BEST CHANCES THROUGH THE
PERIOD WILL PERSIST OVER SOUTHEAST MISSOURI...AND THE GREATEST
CHANCE WILL BE ON THURSDAY. LOCALLY HEAVY RAINFALL AND LIGHTNING
WILL BE THE PRIMARY CONCERNS THROUGH THE PERIOD.

FLOODING WILL CONTINUE ALONG THE MISSISSIPPI...OHIO...AND WABASH
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

JP

In the hours before

Local storm report, Jul 20, 6:06 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FUNNEL CLOUD     FRUITLAND               37.45N 89.64W
07/20/2015                   CAPE GIRARDEAU     MO   PUBLIC

            PUBLIC REPORT OF FUNNEL CLOUD NEAR FRUITLAND VIA COUNTY
            EM.

&&

SMITTY
Local storm report, Jul 20, 6:19 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     ZALMA                   37.14N 90.08W
07/20/2015                   BOLLINGER          MO   EMERGENCY MNGR

            TRAINED SPOTTER REPORT VIA EM OF FUNNEL CLOUD OVER ZALMA

&&

SMITTY
Local storm report, Jul 20, 6:20 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     1 S FRUITLAND           37.43N 89.64W
07/20/2015                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            TRAINED SPOTTER REPORT VIA EM OF FUNNEL CLOUD ALONG
            INTERSTATE 55 JUST SOUTH OF FRUITLAND.

&&

SMITTY

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caldwell

When
July 20, 8:31 PM CST
Where
Caldwell County, Fredonia
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.200, -88.070

Large branches were broken.

Thunderstorm Wind, Caldwell

When
July 20, 8:37 PM CST to 8:55 PM CST
Where
Caldwell County, 7 mi NW of Princeton to 2.5 mi E of Princeton
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.192, -87.960

A microburst with peak winds estimated near 80 mph raked parts of Caldwell County. Dozens of tree limbs and at least a dozen trees were blown down. Power lines were downed by a fallen tree. The roof of a farm shed was blown off. Two windows were blown out of a storefront in downtown Princeton. Several small signs were blown down. The path of the microburst began along Highway 91 northwest of Princeton. The path extended southeastward across the city of Princeton, reaching a maximum width of 4000 yards. The path length was just over 9 miles.

Thunderstorm Wind, Muhlenberg

When
July 20, 9:45 PM CST
Where
Muhlenberg County, Greenville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.200, -87.180

Trees and power lines were blown down, resulting in spotty power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586993, 586991, 586990.